Biocon Pharma manufactures a medicine called everolimus that is used to treat a few conditions, including certain types of breast cancer and a non-cancerous kidney tumor. The medicine is packaged in blister cards containing 2.5 mg, 5 mg, 7.5 mg, or 10 mg tablets. Blister cards contain multiple individually sealed medicine tablets or capsules that are pressed out of the blister as needed. Each carton of everolimus contains four blister cards and each blister card has seven blisters containing everolimus tablets along with four blisters containing desiccants (Figure 1). Desiccants are non-edible substances commonly found in packages to preserve the product. Each of the desiccant blisters is labeled with “DESICCANT DO NOT EAT.” However, this warning message is only printed on one side of the blister; the other side of the blister contains no warning. Because a desiccant-containing blister could be easily mistaken for a medication-containing blister, there is a risk that a desiccant tablet may be mistakenly taken instead of an everolimus tablet.
That is exactly what happened! We are aware of 13 cases in which desiccants were, or almost were, taken instead of the everolimus tablets. Below are a few examples.
A woman was dispensed everolimus 10 mg tablets. She later called the pharmacist and told them that she had accidentally taken one of the desiccants instead of a medicine tablet.
A non-English speaking man was dispensed a carton of everolimus 10 mg tablets. When using the blister packs, he became confused by the presence of the desiccant blisters. He thought he may need to take the contents of those blisters. Luckily, he called the pharmacy and spoke to the pharmacist before an error was made.
One mother questioned whether a red rash that recently developed on her child’s face was caused by the desiccants. She had given at least six desiccants to her child believing they contained medicine.
Another person took all four desiccants, started to have chest pain, and then went to a nearby hospital for treatment.
All cases involved everolimus tablets in blister cards from Biocon Pharma. Biocon is the only company that packages desiccants with the tablets in blister cards. Most cases involved elderly people for whom poor vision may have been a factor. For example, the size of the printed drug name and dose on the labeled side of the card are difficult to see on the foil blisters (Figure 1). In addition, information on the carton label and inside the carton does not mention anything about the desiccants and what to do if they are swallowed.
Biocon Pharma told us that the desiccants in everolimus blisters are non-toxic and non-hazardous. They absorb moisture to preserve the medicine. The company also states that the desiccants are not absorbed or digested by the body, and will pass through the body as is. However, if a person swallows a desiccant instead of their medicine, it will result in missing a dose of medicine, which could impact their treatment.
Here’s what you can do: When picking up a prescription from the pharmacy, ask to speak to the pharmacist. Open the bag of medicine in front of the pharmacist to make sure it is correct. Ask the pharmacist if there is anything special you need to know about the medicine. Look for warnings on the medicine package and be sure you understand what the warning means. If the medicine comes in a blister card, make sure you understand how to remove the medicine from the card. Ask the pharmacist if any blisters should not be opened or used. When you go to take your medicine make sure you have enough light so you can read the label and instructions. If you accidentally swallow or eat a desiccant, contact your healthcare provider.
More Safety Articles
Keep the Box With the Label
Your pharmacy may provide you with some prescription medicines still in their original boxes. These include ointments and creams, asthma inhalers, certain eye and ear drops, and even pills. Your pharmacist may then place a label with directions for taking or using this medicine on the outside box, not on the medicine container inside.
The New Jersey Poison Information and Education System issued an alert about poisonings occurring when torch lamp oil (Tiki lamp oil) was mistaken for apple juice. In several unrelated incidents, individuals became critically ill, and one person died, after accidentally ingesting the oil. Lamp oils are particularly hazardous.